Virginia, 2004

Hail and Damaging Winds in Virginia, July 10, 2004

July 10, 2004 · NWS RNK · 10 events in 7 counties and zones

Thunderstorm winds downed trees across Botetourt County, including some that fell on a vehicle along Interstate 81 in Troutville. Trees were also downed in Stuart, as well as other parts of Patrick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon of the 10th, severe thunderstorms produced wind damage and large hail across portions of Western Virginia.A severe thunderstorm in Franklin County, downed several trees in the Glade Hill community, with trees falling on and damaging vehicles and several homes.Thunderstorm winds downed trees across Botetourt County, including some that fell on a vehicle along Interstate 81 in Troutville. Trees were also downed in Stuart, as well as other parts of Patrick County. Winds downed trees in Moneta, Chatham and Woodlawn as well. In Woodlawn, trees fell on a vehicle on Highway 221.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF
THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS
AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED
CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN
ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE
FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION
CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE
ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA.

BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE
STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR
CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF
WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS.
THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE
ENERGY HEADS SOUTHEAST INTO THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD
AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING
IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF
SOUTHCENTRAL CANADA.  TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT
TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A
30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A
20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE
APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE
FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY
FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL
STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS.

&&

.AVIATION...
CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO
LYH.  ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT.
ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH
LOSS OF HEATING.  EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP)
WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR.
TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL
CLOUDINESS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...09
Hazardous weather outlook, Jul 10, 5:08 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111007-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
608 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 56 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
July 10, 1:30 PM EST
Where
Botetourt County, Troutville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.883

Hail, Botetourt

When
July 10, 1:55 PM EST
Where
Botetourt County, Buchanan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -79.683

Thunderstorm Wind, Franklin

When
July 10, 1:55 PM EST
Where
Franklin County, Glade Hill
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.983, -79.767

Hail, Franklin

When
July 10, 2:01 PM EST
Where
Franklin County, Union Hall
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -79.700

Thunderstorm Wind, Bedford

When
July 10, 2:45 PM EST
Where
Bedford County, Moneta
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -79.633

Thunderstorm Wind, Pittsylvania

When
July 10, 3:25 PM EST
Where
Pittsylvania County, Chatham
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -79.400

Hail, Pittsylvania

When
July 10, 3:25 PM EST
Where
Pittsylvania County, 2 mi S of Chatham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.780, -79.400

Hail, Halifax

When
July 10, 4:04 PM EST
Where
Halifax County, Halifax
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -78.917

Thunderstorm Wind, Patrick

When
July 10, 4:15 PM EST
Where
Patrick County, Stuart
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -80.283

Thunderstorm Wind, Carroll

When
July 10, 5:10 PM EST
Where
Carroll County, Woodlawn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -80.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419734, 5419735, 5419743, 5419736, 5419737, 5419738, 5419739, 5419740, 5419741, 5419742.